Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 22, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 13, 2022, 7:17 PM EDT for 8 counties in Indiana. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2022, 7:17 PM EDT (23:17 UTC)
- Expired
- Apr 13, 2022, 8:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Bartholomew County, IN, Brown County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Monroe County, IN, Morgan County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 96 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 7:25 PM EDT | TSTM WND DMG | 1 Ene Freetown, IN | LATE REPORT OF MULTIPLE TREES DOWN ALONG INDIANA STATE ROUTE 258 FROM FREETOWN TO COURTLAND. SOME TREES FELL INTO POWER LINES. TIME ESTIMATED FROM RADAR. |
| Apr 13, 7:40 PM EDT | TSTM WND DMG | 3 N Gnaw Bone, IN | LATE REPORT OF ISOLATED DOWNED TREES ON SALT CREEK ROAD AND VALLEY BRANCH ROAD AND RAILROAD ROAD. TIME ESTIMATED FROM RADAR. |
| Apr 13, 7:40 PM EDT | TSTM WND GST 51 | 3 S Cortland, IN | MESONET STATION IN013 4.2 S CORTLAND (INDOT). |
| Apr 13, 7:55 PM EDT | TSTM WND DMG | 1 W Country Squire Lake, IN | LATE REPORT OF ESTIMATED 70 MPH WINDS PUSHING A MOBILE HOME OFF ITS FOUNDATION AT 2515 BUCKINGHAM DRIVE. NEARBY TREES FELL INTO HOMES AT BOTH 171 COUNTRY SQUIRE BOULEVARD AND THE INTERSECTION OF COUNTRY MANOR STREET AND FOXMOOR DRIVE. TREES ALSO DOWNED FROM HA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731
WUUS53 KIND 132317
SVRIND
INC005-013-071-079-081-105-109-145-140000-
/O.NEW.KIND.SV.W.0022.220413T2317Z-220414T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
717 PM EDT Wed Apr 13 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southwestern Shelby County in central Indiana...
Northeastern Monroe County in south central Indiana...
Southeastern Morgan County in central Indiana...
Johnson County in central Indiana...
Brown County in south central Indiana...
Bartholomew County in central Indiana...
Jackson County in south central Indiana...
Jennings County in southeastern Indiana...
* Until 800 PM EDT.
* At 716 PM EDT, a severe thunderstorm was located 12 miles northwest
of Brownstown, or 17 miles west of Seymour, moving northeast at 45
mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Story around 720 PM EDT.
Spurgeons Corner and Stone Head around 725 PM EDT.
Waymansville and Gnaw Bone around 730 PM EDT.
Other locations in the path of this severe thunderstorm include
Azalia, Elizabethtown, Columbus, Clifford, Taylorsville and Newbern.
This includes Interstate 65 between mile markers 37 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 8591 3875 8592 3877 8598 3876 8603
3877 8604 3928 8657 3964 8613 3919 8569
3913 8569 3913 8563 3893 8544 3891 8545
3891 8554 3888 8554 3888 8557 3885 8557
3885 8561 3882 8564 3881 8579 3873 8587
TIME...MOT...LOC 2316Z 231DEG 40KT 3901 8621
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
CM1 follow-up statement
356
WWUS53 KIND 132333
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
733 PM EDT Wed Apr 13 2022
INC105-132342-
/O.CAN.KIND.SV.W.0022.000000T0000Z-220414T0000Z/
Monroe IN-
733 PM EDT Wed Apr 13 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3876 8591 3878 8605 3896 8606 3926 8638
3934 8638 3935 8648 3964 8613 3919 8569
3913 8569 3913 8563 3893 8544 3891 8545
3891 8554 3888 8554 3888 8557 3885 8557
3885 8561 3882 8564 3881 8579 3873 8587
TIME...MOT...LOC 2332Z 231DEG 40KT 3913 8602
$$
INC005-013-071-079-081-109-145-140000-
/O.CON.KIND.SV.W.0022.000000T0000Z-220414T0000Z/
Shelby IN-Morgan IN-Johnson IN-Brown IN-Bartholomew IN-Jackson IN-
Jennings IN-
733 PM EDT Wed Apr 13 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHWESTERN SHELBY...SOUTHEASTERN MORGAN...JOHNSON...BROWN...
BARTHOLOMEW...EASTERN JACKSON AND JENNINGS COUNTIES...
At 732 PM EDT, a severe thunderstorm was located 8 miles southwest of
Columbus, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Azalia, Elizabethtown, Taylorsville, Columbus, Clifford and
Newbern.
This includes Interstate 65 between mile markers 37 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 8591 3878 8605 3896 8606 3926 8638
3934 8638 3935 8648 3964 8613 3919 8569
3913 8569 3913 8563 3893 8544 3891 8545
3891 8554 3888 8554 3888 8557 3885 8557
3885 8561 3882 8564 3881 8579 3873 8587
TIME...MOT...LOC 2332Z 231DEG 40KT 3913 8602
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
CMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:05 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 13, 6:05 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 605 PM EDT Wed Apr 13 2022 ...Updated Aviation Discussion... .Short Term...(This evening through Thursday night) Issued at 312 PM EDT Wed Apr 13 2022 Today into Tonight See the mesoscale discussion above regarding today's storm potential. Today's cold front should exit the region overnight, with strong cold air advection ushering in cooler temps. Lows by morning may be as much as 20 degrees cooler than the previous overnight. Skies should rapidly clear after FROPA occurs. Expect mainly clear skies by sunrise. Thursday into Thursday night Compared to today, Thursday's weather will be far less interesting but not quiet. High pressure is expected to pass mainly to our south across the lower Mississippi valley. Broad scale sinking associated with the high should allow clear skies to prevail for the first half of the day. However, since we're not fully enveloped within the high, the tight pressure gradient on its northern edge will lead to rather blustery conditions. Cold air aloft along with strong solar insolation will steepen lapse rates enough for a deep mixed layer to develop by the afternoon. Downward momentum transfer in the fully mixed environment should be rather easy. Current guidance depicts 850 mb flow between 30 to 50 kts north of I-70, with up to 40 kt flow at 925 mb. Surface wind gusts over 40 kts are possible given the vigorous low-level flow and unstable atmosphere, so the issuance of a wind advisory for the northern counties is expected. Winds aloft aren't as strong in the southern half of the CWA, which is closer to the surface high. Though gusts around 20 kts can still be expected through the afternoon. Despite the potency of tonight's cold front, modest warm air advection should return as soon as tomorrow evening. Strong zonal flow aloft will prevent the resulting warm front from spreading too far to the north, however. Some weak isentropic lift, combined with the aforementioned steep lapse rates and pockets of energy embedded within the upper-level flow, may be enough trigger a few showers after about 21Z. There isn't a lot of moisture in the post-cold front environment, so any showers that develop will be widely scattered and fairly light. && .Long Term...(Friday through Wednesday) Issued at 312 PM EDT Wed Apr 13 2022 The long term period will be mostly dry while the rather cool temperatures, frequently seen so far this month, continue. Friday-Friday night will start with Indiana near the southeastern corner of a broad, late-winter trough stretched along most of the CONUS-Canada border. The predominant synoptic feature will be a rather potent H500 cut-off trough slowly spinning from west to east across Ontario. Robust southwesterly winds amid the gradient ahead of the system's frontal boundary should bring the warmest conditions of the long term, with highs expected in the low to mid 60s across the region. A few showers will likely then accompany the frontal passage Friday night, with locally brief moderate rain possible as some guidance members show small, embedded forcing crossing the CWA from west to east amid the cut-off's tail. Saturday-Tuesday will then feature a quick see-saw of short waves across the northern CONUS...which should translate into a mixture of rather chilly northwest flow amid a couple quickly-passing areas of high pressure...which will be dissected by several periods of low- chance level POPs amid rather weak overrunning as the first high departs...in the Sunday-Monday night timeframe. There is lower confidence in precipitation chances after Sunday despite another smallish, yet potent short wave crossing the Great Lakes...as many ensembles suggest a snug gradient along the wave's southern periphery, between the associated dry conveyor (towards the Ohio Valley) and best forcing (near the southern Great Lakes). Temperatures will be slightly sub-seasonal, lead by afternoon highs around 10 degrees below normal. The normal max/min for Indianapolis through the long term period is 65/44. && .Aviation...(00Z TAF Issuance) Issued at 605 PM EDT Wed Apr 13 2022 IMPACTS: - MVFR and briefly worse flying conditions in convection to improve to VFR after 07z-08z Thursday. - Widespread convection ending 05z-06z Thursday. - Winds 190-220 degrees will shift to 260-290 degrees after 03z-06z as a cold front moves through. Wind speeds mostly 12-16 knots with gusts to near 30 knots but possibly higher in storms. DISCUSSION: A strong Spring storm system will bring widespread showers and thunderstorms to the terminals through the early overnight. A few storms could be strong or severe this evening with high winds. The MVFR and briefly worse flying conditions will improve to VFR overnight as a cold front moves through from the west. Breezy conditions will continue after the front passes. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon to 8 PM EDT Thursday for INZ021-028>031- 035-038. && Short Term...Eckhoff Long Term...AM Aviation...MK
Hazardous weather outlook, Apr 13, 4:48 PM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 448 PM EDT Wed Apr 13 2022 INZ036-037-039>049-051>057-060>065-067>072-141000- Montgomery-Boone-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson- Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Crawfordsville, Lebanon, Zionsville, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 448 PM EDT Wed Apr 13 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Thunderstorms are expected at times. Severe storms are possible through 10 PM EDT. The greatest chance of severe storms is over southern portions. Damaging winds, tornadoes, large hail and heavy rain are possible. Winds will gust to 40 mph away from thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind gusts to 40 mph range are possible on Thursday. Near freezing temperatures are possible over parts of central Indiana Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be this afternoon into the evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035-038-141000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Tipton- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, and Tipton 448 PM EDT Wed Apr 13 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Thunderstorms are expected at times. Severe storms are possible through 10 PM EDT. The greatest chance of severe storms is over southern portions. Damaging winds, tornadoes, large hail and heavy rain are possible. Winds will gust to 40 mph away from thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind Advisory Thursday Noon to 8 PM with gusts to 45 mph and slightly more. Near freezing temperatures are possible over parts of central Indiana Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be this afternoon into the evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Apr 13, 5:36 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
536 PM EDT Wed Apr 13 2022
INZ060-061-067-068-132200-
Daviess IN-Knox IN-Greene IN-Sullivan IN-
536 PM EDT Wed Apr 13 2022
...Strong thunderstorms will impact portions of southeastern
Sullivan, Knox, western Greene and Daviess Counties through 600 PM
EDT...
At 536 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Sullivan to 6 miles southwest
of Oakland City. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of southeastern
Sullivan, Knox, western Greene and Daviess Counties, including the
following locations... Newberry, Lyons, Cannelburg, Bicknell,
Montgomery, Oaktown, Carlisle, Freelandville, Alfordsville and
Sandborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3851 8707 3854 8711 3852 8715 3855 8718
3855 8720 3854 8722 3854 8725 3852 8728
3852 8732 3854 8735 3854 8737 3852 8736
3854 8740 3853 8741 3854 8743 3853 8744
3853 8747 3904 8750 3917 8705 3850 8692
TIME...MOT...LOC 2136Z 260DEG 40KT 3919 8745 3829 8745
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMSpecial weather statement, Apr 13, 6:03 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
603 PM EDT Wed Apr 13 2022
INZ052-053-061-062-068>070-132230-
Daviess IN-Clay IN-Owen IN-Martin IN-Lawrence IN-Greene IN-Monroe IN-
603 PM EDT Wed Apr 13 2022
...Strong thunderstorms will impact portions of southern Monroe,
southeastern Clay, Owen, northern Martin, Greene, northern Lawrence
and northeastern Daviess Counties through 630 PM EDT...
At 602 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Sullivan to 7 miles northeast
of Washington. Movement was northeast at 60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Emergency Manager estimated winds of 40 mph near Bicknell.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Linton around 605 PM EDT.
Other locations in the path of these storms include Spencer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3875 8712 3885 8717 3884 8715 3887 8715
3886 8713 3887 8714 3888 8712 3889 8713
3889 8711 3890 8709 3891 8720 3900 8724
3913 8724 3945 8680 3896 8629
TIME...MOT...LOC 2202Z 237DEG 50KT 3908 8728 3876 8711
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMSpecial weather statement, Apr 13, 6:14 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
614 PM EDT Wed Apr 13 2022
INZ068>070-132245-
Daviess IN-Martin IN-Lawrence IN-
614 PM EDT Wed Apr 13 2022
...Strong thunderstorms will impact portions of Martin, western
Lawrence and southeastern Daviess Counties through 645 PM EDT...
At 614 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Shoals to 10 miles
southeast of Washington. Movement was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shoals and Bedford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3850 8696 3851 8700 3850 8706 3883 8695
3891 8682 3890 8668 3898 8668 3899 8667
3899 8651 3869 8643 3869 8668 3853 8668
3853 8683 3849 8689 3851 8693 3849 8695
TIME...MOT...LOC 2214Z 247DEG 41KT 3879 8691 3854 8705
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 12:20 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 7 days |
| Apr 13, 12:20 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 5 days |
| Apr 13, 12:20 PM EDT | River Flood Warning | IND | Gibson, Knox | 8 days |
| Apr 13, 12:20 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
| Apr 13, 12:27 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 6 days |
| Apr 13, 12:27 PM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 4 days |
| Apr 13, 12:27 PM EDT | River Flood Warning | IND | Knox, Sullivan | 34 hr |
| Apr 13, 3:53 PM EDT | Wind Advisory | IND | Boone, Carroll, Clinton, Delaware, Fountain, Hamilton and 9 more | 28 hr |
| Apr 13, 5:36 PM EDT | Special Weather Statement | IND | Daviess, Knox | 24 min |
| Apr 13, 6:03 PM EDT | Special Weather Statement | IND | Greene, Monroe, Owen | 27 min |
| Apr 13, 6:14 PM EDT | Special Weather Statement | IND | Lawrence, Martin | 31 min |
| Apr 13, 6:20 PM EDT | Severe Thunderstorm Warning | IND | Lawrence, Martin | 25 min |
| Apr 13, 6:29 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 31 min |
| Apr 13, 6:40 PM EDT | Severe Thunderstorm Warning | IND | Brown, Jackson, Lawrence, Monroe | 50 min |
| Apr 13, 6:56 PM EDT | Tornado Warning | IND | Jackson, Lawrence | 34 min |
| Apr 13, 7:54 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings, Rush | 51 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.